West Virginia, 2003

Hail and Damaging Winds in West Virginia, August 4, 2003

August 4, 2003 · NWS RLX · 11 events in 7 counties and zones

7 hail, 4 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 4, 1:20 PM EST, 4 hours 25 minutes earlier.

Area forecast discussion, Aug 4, 1:20 PM EST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
220 PM EDT MON AUG 4 2003

*******************************************************************
220 PM EDT MON AUG 4 2003

TONIGHT AND TUESDAY...
LATEST RADAR MOSAIC SHOWS AN AREA OF SHOWERS AND THUNDERSTORMS
LIFTING NORTHEAST OUT OF OUR FORECAST AREA.  ANOTHER AREA OF SHOWERS
AND THUNDERSTORMS HAS RAPIDLY DEVELOPED ACROSS INDIANA/WESTERN OHIO
AND KENTUCKY.  THESE STORMS ARE ASSOCIATED WITH A MID-LEVEL
SHORTWAVE TROF WHICH IS PUSHING EAST TOWARD THE REGION.

THE SHORTWAVE AND ASSOCIATED STORMS ARE EXPECTED TO MOVE EAST ACROSS
THE REGION TONIGHT.  ABUNDANT SUNSHINE ACROSS EASTERN KENTUCKY
SOUTHEAST OHIO AND PORTIONS OF WEST VIRGINIA HAS ALLOWED THE AIRMASS
ACROSS THAT REGION TO BECOME QUITE UNSTABLE.  BECAUSE OF THIS...
BELIEVE SOME OF THE STORMS COULD BECOME QUITE STRONG AND WOULD NOT
BE TOO SURPRISED IF A SEVERE WEATHER WATCH WOULD BE ISSUED FOR
PORTIONS OF OUR AREA.

THE SHORTWAVE PUSHES EAST BY LATE TONIGHT.  HOWEVER...THE MAIN UPPER
LOW WILL STILL BE LOCATED TO OUR WEST.  THIS FEATURE IS FORECAST TO
MOVE EAST ACROSS THE FORECAST AREA ON TUESDAY.

APPEARS STORMS DURING BOTH PERIODS WILL BE MOVING ALONG AS MID-LEVEL
FLOW REMAINS AT 15 KNOTS OR GREATER.  WHILE SOME ISOLATED FLOODING
PROBLEMS...ASSOCIATED WITH POOR DRAINAGE...WILL BE POSSIBLE NEAR THE
STRONGEST STORMS...DO NOT THINK THE FLOODING WILL BE WIDESPREAD
ENOUGH TO WARRANT A FLOOD WATCH.  SO DO NOT INTEND ON ISSUING ONE AT
THIS TIME.

TUESDAY NIGHT THROUGH THURSDAY NIGHT...
NO SIGNIFICANT CHANGE TO THE CURRENT FORECAST.  WITH TROUGH
REMAINING IN CURRENT POSITION TO OUR WEST THROUGH THE PERIOD
THUNDERSTORMS AND SHOWERS REMAIN IN FORECAST.  WITH A SLIGHT
FLATTENING OF TROUGH SHOWN WEDNESDAY NIGHT HAVE DROPPED
PRECIPITATION THEN AND PHASED IT OUT THURSDAY NIGHT AS CENTER OF
TROUGH SLIPS FAR ENOUGH EAST TO FOCUS PRECIPITATION IN MOUNTAINS
RATHER THEN LOWLANDS.

FRIDAY THROUGH MONDAY...
MODELS CONTINUE WITH THE SUMMER PATTERN OF TROUGH IN THE EAST AND
RIDGE IN THE WEST.  THE 00Z GFS IS THE STRONGEST AT DEVELOPING A
CLOSED LOW OVER THE OHIO VALLEY...WHICH LOOKS A TAD STRONG.  THE 6Z
RUN PULLED BACK TO MORE OF AN ELONGATED TROUGH THAT REACHED THE DEEP
SOUTH.  IN EITHER CASE...WITH THE COOLER AIR ALOFT...CONDITIONS
SHOULD BE UNSTABLE AND WITH LOW LEVEL MOISTURE REMAINING IN
PLACE...ESPECIALLY AS WAVES OF LOW PRESSURE SLIDE NORTHWARD EAST OF
THE MOUNTAINS...THE CHANCE FOR SHOWERS AND STORMS WILL BE PRESENT
EACH DAY...WITH THE HIGHEST CHANCES IN THE AFTERNOON AND EVENING.

FOR TEMPERATURES...LOWERED PREVIOUS HIGH TEMPERATURE FORECASTS A FEW
DEGREES EACH DAY AS NEW GUIDANCE WAS COOLER...BUT DID NOT GO AS COOL
AS THE MEX SUGGEST.  THE SUN IS STILL QUITE STRONG SO ANY EXTENDED
PERIODS OF SUN SHOULD WARM THINGS UP QUICKLY.  OF COURSE...ANY
HEATING WILL ALSO LEAD TO DESTABILIZING THE ATMOSPHERE.  FOR MINS
HAVE STAYED ABOVE GUIDANCE AS WELL AS CLOUDS AND MOISTURE SHOULD
KEEP TEMPERATURES FROM DROPPING MUCH BELOW THE LOW 60S.

IT LOOKS AS IF THIS PATTERN WILL BE SLOW TO CHANGE AND SHOULD
PERSIST INTO EARLY NEXT WEEK.

.RLX...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.

JSH/ARR/ESS
*******************************************************************
1048 AM EDT MON AUG 4 2003

SHOWERS AND THUNDERSTORMS CURRENTLY MOVING ACROSS FORECAST AREA.
THIS PRECIPITATION IS BEING PRODUCED BY A MID-LEVEL SHORTWAVE
TROUGH.  SOME AREAS ARE RECEIVING DECENT RAINFALL.  HOWEVER...NO
FLOODING PROBLEMS HAVE BEEN REPORTED AS STORMS ARE MOVING ALONG AND
NO SPECIFIC AREA IS RECEIVING SUSTAINED HEAVY RAIN.

ANOTHER MID-LEVEL SHORTWAVE TROF CAN BE SEEN ROTATING EAST ACROSS
PORTIONS OF KENTUCKY WITH SOME ISOLATED STORMS ASSOCIATED WITH IT.
STILL FEEL OUR REGION WILL RECEIVE SOME SUN THIS AFTERNOON AS
VISIBLE IMAGERY SHOWS SUNSHINE ACROSS CENTRAL KENTUCKY...IN THE WAKE
OF THE FIRST SHORTWAVE.

COMBINATION OF ABUNDANT MOISTURE...SUNSHINE AND SECOND SHORTWAVE
SHOULD RESULT IN THE REDEVELOPMENT OF THUNDERSTORMS ACROSS THE AREA
THIS AFTERNOON...SO PLAN ON LEAVING LIKELY POPS GOING.

HAVE MADE A FEW MINOR TWEAKS TO AFTERNOON HIGHS WITH LITTLE OTHER
CHANGES ANTICIPATED.

JSH

*******************************************************************
401 AM EDT MON AUG 4 2003

...MONDAY TIL TUESDAY...
WEAK SHORT EXITING THE AREA FIRST THING THIS MORNING.  MUCH MORE
VIGOROUS UPPER SUPPORT THIS AFTERNOON INTO THIS EVENING...AS MAIN
TROUGH AXIS SWINGS THROUGH.  STABILITY MARGINAL BUT WITH UPPER
SUPPORT SLIGHT RISK OVER AREA SEEMS QUITE REASONABLE.  LIKELY POPS
INDICATED BY MOS SEEM REASONABLE GIVEN SIGNIFICANT SYNOPTIC
FEATURE.  SYSTEM PULLS SLOWLY EAST TONIGHT BUT DOES NOT GET VERY
FAR.  POPS DECREASE WITH THIS AND TIME OF NIGHT...AND INCREASE A BIT
TUESDAY AFTERNOON AS WOULD ANTICIPATE DIURNAL CONVECTION UNDER
UPPER TROUGH...ESPECIALLY NORTHEASTERN COUNTIES WHERE HEIGHTS ARE
LOWEST.  MOS POPS DID SEEM A BIT HIGH FOR TUESDAY.

MOS TEMPERATURES LOOKED REASONABLE FOR TODAY...DID WARM EAST A BIT
AS A BIT MORE SUNSHINE AND WEAK DOWNSLOPE SOUTHERLY FLOW EXPECTED
THERE.  MOS REASONABLE TONIGHT AND TUESDAY...A BIT WARMER WEST AND
COOLER EAST THAN TODAY.

...TUESDAY NIGHT ON...
THE UPPER TROF MOVES VERY LITTLE THROUGH THE PERIOD.  THIS WILL KEEP
SHOWERS AND THUNDERSTORMS IN THE ENTIRE FORECAST AREA THROUGH
FRIDAY. DRIER AIR FILTERS INTO THE WESTERN SECTIONS OF REGION TO THE
OHIO RIVER BY SATURDAY.  THE FORECAST IS ON TRACK WITH VERY FEW
CHANGES THIS MORNING.

TRM/ELW
*******************************************************************
1001 PM EDT SUN AUG 3 2003

TSTMS FIRING UP WITH AREA OF H7-H3 DCVA MOVING ACROSS EASTERN KY.
AS STEERING WINDS VEER SW WITH STORMS MOVING TOWARD EASTERN AXIS OF
MID LEVEL TROF.  ATMOSPHERE RECOVERING SOMEWHAT FROM DAYTIME BKN-OVC
CLOUDS WITH LI/S OVER WESTERN AREAS FOLLOWING TO -1C AND MSTR FLUX
CONV INCREASING.  EXPECT STORMS TO MAINTAIN STRENGTH UNTIL THEY HIT
I-79...THEN A WEAKENING TREND AS THEY ENCOUNTER STABLE AIR.  NOT
PLANNING AN EVENING UPDATE AS CHC POPS CONTINUE FOR ENTIRE CWA AND
TEMPS RIGHT ON TRACK.

29
Hazardous weather outlook, Aug 4, 3:37 AM EST, 14 hours 8 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-041500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
437 AM EDT MON AUG 04 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
OHIO...NORTHEASTERN KENTUCKY...SOUTHWESTERN VIRGINIA...AND MOST OF
WEST VIRGINIA.

.DAY ONE...
THE NATIONAL WEATHER SERVICE STORMS PREDICTION CENTER HAS THE ENTIRE
AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT.
THE BEST CHANCE FOR SEVERE THUNDERSTORMS IS THIS AFTERNOON AND
EVENING.  DAMAGING WIND IS THE MAIN THREAT...WITH LARGE HAIL ALSO A
THREAT...ESPECIALLY ACROSS NORTHERN PORTIONS OF THE AREA.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED TUESDAY THROUGH SUNDAY.

TRM

In the hours before

Local storm report, Aug 4, 4:57 PM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
0557 PM EDT MON AUG 04 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0557 PM    TEAYS VALLEY              WV   MICROBURST
08/04/03   PUTNAM                         AT MARINA TRAILER PARK.
                                          TREE UPROOTED AND DOWN ON
                                          TRALIER. 1 TO 2
                                          INCHES OF WATER FLOWING
                                          OVER ROAD.

JFD
Special weather statement, Aug 4, 5:02 PM EST, 43 minutes before
WVZ015-042245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
602 PM EDT MON AUG 4 2003

AT 602 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A STRONG
THUNDERSTORM...5 MILES NORTH OF NITRO...MOVING NORTHEAST AT 20 MPH.

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS ARE
POSSIBLE FROM THIS THUNDERSTORM UNTIL 6:45 PM AS IT MOVES THROUGH
KANAWHA COUNTY.  THIS COULD CAUSE SOME DRAINAGE PROBLEMS AS DRAINS
AND CULVERTS BECOME BRIEFLY OVERWHELMED.  IN ADDITION...WITH THE WET
GROUND IN SOME LOCATIONS...TREES WITH SHALLOW ROOT SYSTEMS COULD BE
UPROOTED WITH WIND SPEEDS OF 30 TO 40 MPH.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
Special weather statement, Aug 4, 5:08 PM EST, 37 minutes before
WVZ024-042245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
608 PM EDT MON AUG 4 2003

AT 608 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A STRONG
THUNDERSTORM...6 MILES NORTH OF WILLIAMSON...MOVING NORTHEAST AT
20 MPH.

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS ARE
POSSIBLE FROM THIS THUNDERSTORM UNTIL 6:45 PM AS IT MOVES THROUGH
MINGO COUNTY.  THIS COULD CAUSE SOME DRAINAGE PROBLEMS AS DRAINS
AND CULVERTS BECOME BRIEFLY OVERWHELMED.  IN ADDITION...WITH THE WET
GROUND IN SOME LOCATIONS...TREES WITH SHALLOW ROOT SYSTEMS COULD BE
UPROOTED WITH WIND SPEEDS OF 30 TO 40 MPH.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
Special weather statement, Aug 4, 5:11 PM EST, 34 minutes before
OHZ076-WVZ009-042245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
611 PM EDT MON AUG 4 2003

AT 611 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A STRONG
THUNDERSTORM MOVING INTO SOUTHERN WASHINGTON COUNTY IN OHIO AND
MOVING NORTHEAST AT 20 MPH.

RADAR INDICATED THAT HEAVY RAIN...PEA TO MARBLE SIZE HAIL...AND
GUSTY WINDS ARE POSSIBLE FROM THIS THUNDERSTORM UNTIL AROUND 6:45 PM
AS IT MOVES THROUGH WASHINGTON COUNTY IN OHIO AND WOOD COUNTY IN WEST
VIRGINIA.  THIS COULD CAUSE SOME DRAINAGE PROBLEMS AS DRAINS AND
CULVERTS BECOME BRIEFLY OVERWHELMED.  IN ADDITION...WITH THE WET
GROUND IN SOME LOCATIONS...TREES WITH SHALLOW ROOT SYSTEMS COULD BE
UPROOTED WITH WIND SPEEDS OF 30 TO 40 MPH.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
Special weather statement, Aug 4, 5:20 PM EST, 25 minutes before
WVZ013-025-042300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
620 PM EDT MON AUG 4 2003

AT 620 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A STRONG
THUNDERSTORM MOVING INTO LINCOLN AND NORTHERN LOGAN COUNTIES.  THE
STORM IS MOVING NORTHEAST AT 20 MPH.

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS ARE
POSSIBLE FROM THIS THUNDERSTORM UNTIL AROUND 7 PM AS IT MOVES
THROUGH LOGAN AND LINCOLN COUNTIES.  THIS COULD CAUSE SOME
DRAINAGE PROBLEMS AS DRAINS AND CULVERTS BECOME BRIEFLY
OVERWHELMED.  IN ADDITION...WITH THE WET GROUND IN SOME
LOCATIONS...TREES WITH SHALLOW ROOT SYSTEMS COULD BE UPROOTED WITH
WIND SPEEDS OF 30 TO 40 MPH.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
Special weather statement, Aug 4, 5:40 PM EST, 5 minutes before
WVZ008-017-042315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
640 PM EDT MON AUG 4 2003

AT 640 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A STRONG
THUNDERSTORM...5 MILES NORTHEAST OF RIPLEY...MOVING NORTHEAST AT
20 MPH.

RADAR INDICATED THAT HEAVY RAIN...PEA TO MARBLE SIZE HAIL...AND
GUSTY WINDS ARE POSSIBLE FROM THIS THUNDERSTORM UNTIL 7:15 PM AS IT
MOVES THROUGH JACKSON AND WIRT COUNTIES.  THIS COULD CAUSE SOME
DRAINAGE PROBLEMS AS DRAINS AND CULVERTS BECOME BRIEFLY
OVERWHELMED.  IN ADDITION...WITH THE WET GROUND IN SOME
LOCATIONS...TREES WITH SHALLOW ROOT SYSTEMS COULD BE UPROOTED WITH
WIND SPEEDS OF 30 TO 40 MPH.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

The radar

The Charleston,WV radar (KRLX), 50 km away, was scanning. The volume nearest the first event began at 22:47 UTC.

Open the radar archive at this moment

Event by event

7 hail, 4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
August 4, 5:45 PM EST
Where
Lincoln County, 2 mi W of Harts
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
38.033, -82.167

Numerous trees fell along Route 68.

Hail, Logan

When
August 4, 5:50 PM EST
Where
Logan County, Logan
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.850, -82.000

Hail, Kanawha

When
August 4, 6:38 PM EST
Where
Kanawha County, Elkview
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.450, -81.483

Thunderstorm Wind, Kanawha

When
August 4, 6:40 PM EST
Where
Kanawha County, Elkview
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.450, -81.483

Large branches were blown down.

Thunderstorm Wind, Kanawha

When
August 4, 6:43 PM EST
Where
Kanawha County, Clendenin
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
38.483, -81.350

Several large branches were snapped off by the wind.

Hail, Roane

When
August 4, 6:55 PM EST
Where
Roane County, Newton
Measured
0.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
38.583, -81.183

Hail, Clay

When
August 4, 7:02 PM EST
Where
Clay County, Procious
Measured
1.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.483, -81.200

Hail, Clay

When
August 4, 7:04 PM EST
Where
Clay County, Maysel
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.483, -81.117

Hail, Braxton

When
August 4, 7:50 PM EST
Where
Braxton County, Sutton Arpt
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.683, -80.650

Golfball size hail fell. Gardens were damaged in the vicinity.

Thunderstorm Wind, Braxton

When
August 4, 7:56 PM EST
Where
Braxton County, Sutton
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
38.667, -80.700

Large branches were knocked down. Storm drains were clogged and a few basements were flooded.

Hail, Upshur

When
August 4, 8:48 PM EST
Where
Upshur County, Alton
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.817, -80.217

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2003Every state in 2003This day in weather historyWarnings in West Virginia, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334857, 5334867, 5334858, 5334859, 5334860, 5334861, 5334863, 5334862, 5334864, 5334865, 5334866.